Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2001, 10:30 PM CDT for Trempealeau County, Wisconsin. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 10:30 PM CDT (03:30 UTC)
- Expired
- May 9, 2001, 11:15 PM CDT
- In force
- 45 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Trempealeau County, WI
The radar
The La Crosse radar (KARX), 55 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 10:46 PM CDT | Hail 1.75 | Independence, WI | |
| May 9, 10:50 PM CDT | Hail 1 | Whitehall, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1211 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 795 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 100330 SVRLSE WIC121-100415- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1030 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 1115 PM CDT * AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 11 MILES SOUTHEAST OF MONDOVI TO 5 MILES NORTHWEST OF ARCADIA...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE... NEAR STRUM AND ARCADIA AT 1035 PM CDT... NEAR INDEPENDENCE AT 1040 PM CDT... NEAR WHITEHALL AT 1050 PM CDT... NEAR OSSEO AT 1055 PM CDT... NEAR BLAIR AT 1100 PM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM JON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ WELVAERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:55 PM CDT, 6 hours 35 minutes earlier.
Area forecast discussion, May 9, 3:55 PM CDT, 6 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED... NATIONAL WEATHER SERVICE LA CROSSE WI 355 PM CDT WED MAY 9 2001 ZONE FORECASTS WILL BE SLIGHTLY DELAYED...DUE TO PENDING ISSUANCE OF SEVERE WEATHER WATCH BOX OR BOXES. MAIN FOCUS ON CONVECTION TONIGHT AND POSSIBILITY FOR SEVERE WEATHER. BEYOND TONIGHT...LINGERING RAIN CHANCES INTO THURSDAY AND THURSDAY NIGHT...AND CLOUD/TEMPERATURE TRENDS. LATEST SURFACE ANALYSIS SHOWS LOW PRESSURE CENTER OVER ND WITH TROUGH/FRONT REACHING SOUTHWARD INTO EASTERN SD...WHERE ANOTHER WEAK SURFACE LOW HAS DEVELOPED. MAIN WARM FRONT REACHES FROM ND LOW EASTWARD ACROSS MN INTO NORTHERN WI...BUT ANOTHER WARM FRONT OR SOME KIND OF BOUNDARY JUST NORTH OF THE IA/MN BORDER REGION. DEWPOINTS HAD RISEN INTO THE UPPER 50S AND LOWER 60S OVER WESTERN IA EARLIER THIS AFTERNOON...BUT HAVE SINCE DROPPED SOME THE LAST FEW HOURS. THIS MAY BE A RESULT OF GOOD MIXING OF RELATIVELY DRY AIR ABOVE THE BOUNDARY LAYER DOWN TO THE SURFACE. 850 MB ANALYSIS THIS MORNING SHOWED DRY AIR NEAR AND UPSTREAM OF THE FORECAST AREA. SATELLITE IMAGERY SHOWS AREA OF MIDDLE AND UPPER CLOUD COVERING MN/WI AND NORTHERN IA...AND REGIONAL RADARS SHOW SPOTTY RETURNS. SOME LIGHT SPRINKLES HAVE BEEN NOTED IN SOME SURFACE OBSERVATIONS... AND FROM OTHER PUBLIC REPORTS. OVERALL PREFER ETA SOLUTION FOR THIS FORECAST...AS IT SEEMS TO BE CAPTURING CURRENT SCENARIO BEST. ETA FORECASTS CONVECTION TO FIRE OVER SOUTHERN MN LATE THIS AFTERNOON/THIS EVENING...AND DEVELOPS AN EXTENSIVE LINE TO THE SOUTHWEST INTO BEST INSTABILITY AND CAPE. NGM IN SUPPORT OF THIS...BUT AVN MUCH SLOWER. ONCE AGAIN APPEARS ETA DEWPOINTS ARE A BIT OVERDONE...SO INSTABILITY FORECASTS FROM IT MAY BE EXCESSIVE. STILL...SHEAR AND OTHER FAVORABLE PARAMETERS STILL POINT TO ACTIVE CONVECTION BREAKING OUT...AND SEVERE STORMS ARE POSSIBLE. WILL MAINTAIN WORDING IN ZONES. MAIN BAND OF CONVECTION WILL DROP SOUTH/SOUTHEAST OVERNIGHT...AND SHOULD EXIT ALL BUT PERHAPS FAR SOUTHERN/EASTER WI COUNTIES. DESPITE THIS... MAIN COLD FRONT STILL HANGS OUT TO THE WEST. IF WE SEE ANY APPRECIABLE CLEARING...STAGE IS SET FOR ANOTHER ROUND OF CONVECTION THURSDAY ALONG AND AHEAD OF THE BOUNDARY. THIS ROUND OF CONVECTION SHOULD DRIVE THE FRONT THROUGH THE FORECAST AREA THURSDAY NIGHT... ALLOWING HIGH PRESSURE TO BEGIN ASSERTING ITSELF BY FRIDAY. NGM IN SUPPORT OF THIS OVERALL SCENARIO...BUT AVN DIFFERS. DRIER AND A LITTLE COOLER AIR FOR FRIDAY INTO SATURDAY...WITH RETURN FLOW SETTING UP FOR SATURDAY. NEXT WAVE(S) DROP INTO REGION LATE MONDAY INTO TUESDAY...SO WILL MAINTAIN RAIN IN THAT PORTION OF THE EXTENDED FORECAST. SECONDARY WAVE ROTATES AROUND THE MAIN UPPER LOW FOR WEDNESDAY...SO ADDED SHOWERS THERE. OVERALL...CANT ARGUE WITH GUIDANCE TEMPERATURES AS THEY AGREE WITH GOING FORECAST. .LSE...NONE. WELVAERT
In the hours before
Local storm report, May 9, 9:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT WED MAY 9 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0949 PM 4 W READS LANDING MN 1 INCH HAIL
05/09/01 WABASHA REPORTED BY STORM SPOTTERS
AND THE COUNTY SHERIFF
DEPARTMENT.
SHEALocal storm report, May 9, 9:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
959 PM CDT WED MAY 9 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0952 PM 1 N NELSON WI .75 INCH HAIL
05/09/01 BUFFALO REPORTED BY NELSON FIRST
RESPONDERS. r
SHEALocal storm report, May 9, 10:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1019 PM CDT WED MAY 9 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM KENDALLVILLE IA .75 INCH HAIL
05/09/01 WINNESHIEK REPORTED BY SPOTTERS.
SHEASpecial weather statement, May 9, 10:25 PM CDT, 5 minutes before
IAZ009-019-100355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 1025 PM CDT WED MAY 9 2001 SEVERE THUNDERSTORM WATCH NUMBER 219 IS NOT IN EFFECT FOR THE FOLLOWING COUNTIES IN NORTHEAST IOWA. CHICKASAW AND HOWARD.
Local storm report, May 9, 10:26 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1026 PM CDT WED MAY 9 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1022 PM BURR OAK IA .75 INCH HAIL
05/09/01 WINNESHIEK REPORTED BY SPOTTERS.
SHEALocal storm report, May 9, 10:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1029 PM CDT WED MAY 9 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION.... F
1022 PM MONTANA WI 1 INCH HAIL
05/09/01 BUFFALO REPORTED BY COOP OBSERVER.
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:58 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 77 min |
| May 9, 10:15 PM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 30 min |
| May 10, 1:35 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Vernon | 55 min |
| May 10, 1:53 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 52 min |
| May 10, 6:56 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.